Side-Effects

Antipsychotic drugs, like all medications, can have unwanted effects along with their beneficial effects.

The older medicines used to treat schizophrenia are, in particular, associated
with unpleasant movement problems such as muscle spasms and stiffness, shaking and fidgeting, which are called extrapyramidal symptoms (EPS).1
Patients may have to take additional medicines to combat these movement disorders.

The long-term side-effects may be more of a problem, particularly tardive dyskinesia (TD). TD causes involuntary movements, mainly of the mouth
and face, which are often irreversible. The risk of these side-effects with the
newer medicines is much lower, but not totally absent. There is less likelihood
of experiencing movement disorders and TD with the newer antipsychotics.1 However, some of the newer treatments are more likely to make people put
on weight or have difficulty with sexual arousal.1

Side-effects may contribute to patients not taking their medication, which can
lead to a relapse of schizophrenia symptoms and this is why it is important for people to discuss their treatment and any side-effects they are concerned about with their doctor.1